Mississippi, 2004

Flash Flooding in Mississippi, June 7, 2004

June 7, 2004 · NWS JAN · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 7, 1:30 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 7, 1:30 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 AM CDT MON JUN 7 2004

.SYNOPSIS...A WEAK WAVE WITH GOOD PVA OVER THE NORTHERN PORTION OF
THE FORECAST AREA...ALONG WITH A MODERATELY STRONG THETA-E RIDGE AND
SOME INSTABILITY...HAS LED TO SOME NOCTURNAL SHOWERS AND
THUNDERSTORMS EARLY THIS MORNING. HIGH PW VALUES IN THE SOUNDING
DATA FROM 00Z INDICATE THAT THERE IS HIGH ENOUGH MOISTURE CONTENT
AVAILABLE IN THE ATMOSPHERE TO PRODUCE LOCALLY HEAVY RAINS IN THE
AREAS AFFECTED BY THE SHOWER AND THUNDERSTORM ACTIVITY.
ELSEWHERE...THINGS ARE QUIET.

&&

.DISCUSSION...

EXPECT THE WAVE TO MOVE OFF TO THE EAST BY MID MORNING WITH MOST OF
THE SHOWER AND THUNDERSTORM ACTIVITY SHUTTING OF AS SHORT WAVE
RIDGING IN AN ENTRENCHED SOUTHERLY FLOW BUILDS IN FOR THE REMAINDER
OF THE DAY. AS THE RIDGE APPROACHES FROM THE SOUTHWEST THIS
MORNING...SKIES SHOULD BEGIN TO CLEAR OUT SOME. HOWEVER...SCATTERED
THUNDERSTORMS SHOULD REDEVELOP IN THE AFTERNOON. MODEL SOUNDINGS
INDICATE CAPE VALUES BETWEEN 1000 J/KG AND 3000 J/KG DURING THE
AFTERNOON PERIOD AND PW VALUES AROUND 1.6 INCHES. A WEAK THETA-E
RIDGE IS EXPECTED TO SET UP ALONG THE INTERSTATE 20 CORRIDOR. GIVEN
THE GOOD INSTABILITY...BUT SOMEWHAT LIMITED MOISTURE SUPPLY (ALONG
WITH THE SHORT WAVE MID LEVEL RIDGING) AM HESITANT TO GO ANY HIGHER
THAN LOW END...SCATTERED POPS FOR THIS AFTERNOON. AT ANY RATE...THE
CONVECTIVE ACTIVITY SHOULD END AROUND SUNSET AS DAY TIME HEATING IS
LOST. OVERNIGHT...FOR FORMATION SHOULD BE LIMITED. ANTICIPATED BL
MOISTURE PROFILES SHOULD REMAIN BELOW 90 PERCENT IN MOST AREAS.
HOWEVER...IN AREAS THAT HAVE RECEIVED AFTERNOON CONVECTION...FOG
FORMATION WILL PROBABLY OCCUR AS SKIES CLEAR.

ON TUESDAY...EXPECTING SIMILAR CONDITIONS TO THOSE FROM TODAY...ONLY
WITH SLIGHTLY HIGHER POPS. EXPECT FOCUSES OF AFTERNOON CONVECTION TO
BE ALONG THE MISSISSIPPI RIVER AND ALSO ALONG THE STATE LINE OF
MISSISSIPPI WITH ALABAMA. THE CONVECTION ALONG THE WESTERN BOUNDARY
WILL BE MOSTLY DUE TO AN INCREASE IN MOISTURE FLUX FROM THE GULF
(ADVECTING INTO EASTERN TEXAS AND LOUISIANA) COUPLED WITH AFTERNOON
INSTABILITY. THE CONVECTION ALONG THE EASTERN BOUNDARY WILL BE
MOSTLY DUE TO THETA-E RIDGING AND INSTABILITY. GIVEN A MORE ABUNDANT
MOISTURE PROFILE IN THE WESTERN AREAS...THINK THAT THE MAJORITY OF
THE ACTIVITY WILL OCCUR THERE. ONE THING THAT WILL PROBABLY INHIBIT
SOME OF THE CONVECTION WILL BE THE ABSENCE OF ANY SHORTWAVES MOVING
THROUGH THE AREA. ON TUESDAY NIGHT...EXPECT THE CONVECTION TO DIE
OUT AROUND SUNSET. THE MAIN MOISTURE PLUME OVER THE WEST SHOULD
REMAIN OVER THE ARK-LA-TEX AS A LOW PRESSURE CENTER IN THE MIDDLE
LEVELS BEGINS TO MOVE OFF TO THE NORTH...WITH LITTLE EASTWARD
PROGRESSION. ON WEDNESDAY...A DIRTY SHORT WAVE RIDGE SHOULD MOVE
OVER THE AREA AGAIN AND HELP SUPPRESS SOME OF THE AFTERNOON
CONVECTION. HOWEVER...THE AFOREMENTIONED AREA OF LOW PRESSURE WILL
BEGIN TO MOVE INTO MIDDLE MISSISSIPPI RIVER VALLEY AND SOME OF THE
MOISTURE THAT ADVECTS NORTHWARD ALONG THE EASTERN FLANK OF THE
SYSTEM COULD MAKE IT INTO THE DELTA DURING THE AFTERNOON. WEDNESDAY
NIGHT...THERE IS A POSSIBILITY THAT THE WESTERN AREAS COULD GET
GRAZED BY A PASSING MCS AS IT MOVES NORTHEASTWARD FROM CENTRAL
LOUISIANA. ANTICIPATED SHEAR AND INSTABILITY PROFILES SUGGEST MORE A
MULTICELLULAR ENVIRONMENT OF NONSEVERE THUNDERSTORMS.

CONVECTION ON THURSDAY AFTERNOON IS EXPECTED TO BE MOSTLY
CONCENTRATED IN THE NORTH AS THE MCS MOVES THROUGH THE NORTHERN
AREAS. AFTER IT MOVES THROUGH LATE IN THE AFTERNOON...EXPECT THE
BERMUDA HIGH TO BEGIN TO REINTENSIFY OVER THE AREA AS THE RIDGE AXIS
BUILDS WESTWARD AND INTO MISSISSIPPI. THIS SHOULD HELP KEEP THE AREA
MOSTLY STABLE AND DRY THROUGH SATURDAY. THE MODELS DO PICK UP ON
ANOTHER WAVE MOVING UP FROM THE SOUTHWEST ON SUNDAY. IF THIS PANS
OUT...SUNDAY COULD BE A STORMY DAY WITH MOSTLY STRONG (NONSEVERE
THUNDERSTORMS). MODELS SHOW A PRETTY MOIST AND UNSTABLE ATMOSPHERE
OVER THE AREA. WITH ANTICIPATED L.I. VALUES OF -6...INSTABILITY
SHOULD NOT BE A PROBLEM. DEEP LAYER SHEAR SHOULD BE AROUND 30
KTS...WHICH IS SLIGHTLY LESS THAN THE DESIRED VALUE OF 40 KTS NEEDED
FOR SUPERCELLULAR DEVELOPMENT. HOWEVER...LOW LEVEL SHEAR SHOULD BE
PRETTY GOOD WITH 25 KTS AT 850 MB. KEEP IN MIND THAT...THIS IS DAY 7
AND THE MODELS WILL PROBABLY DO A FLIP FLOP OR TWO BETWEEN NOW AND
THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       87  68  87  67 /  30  20  40  20
MERIDIAN      85  66  87  66 /  40  20  30  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

18/HENRY
Hazardous weather outlook, Jun 7, 2:33 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
333 AM CDT MON JUN 07 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
080833-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
333 AM CDT MON JUN 07 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...FLOODING...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF NORTHEAST
MISSISSIPPI BEFORE MIDDAY...MAINLY EAST OF A LINE FROM EUPORA TO
LOUISVILLE TO DEKALB.  A VERY MOIST AIRMASS AND DEPARTING MID
LEVEL DISTURBANCE WILL MAINTAIN THE POTENTIAL OF BRIEF HEAVY RAIN
THROUGH THE MORNING HOURS. THESE STORMS WILL HAVE THE POTENTIAL
TO DUMP A QUICK 1 TO 2 INCHES OF RAIN AND CAUSE PONDING ON ROADS
AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH SUNDAY NIGHT...JUNE 13TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Columbus AFB radar (KGWX), 48 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lowndes

When
June 7, 7:00 AM CST to 9:30 AM CST
Where
Lowndes County, Columbus
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
33.473, -88.443 (the zone’s center; the record gives no point)

Three to five inches of rain fell across portions of central Lowndes county early Monday morning. This heavy rain caused numerous streets and roads around town to flood. Several cars stalled in the high water.

Flash Flood, Clay

When
June 7, 9:45 AM CST to 10:15 AM CST
Where
Clay County, 4 mi E of West Pt
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.656, -88.782 (the zone’s center; the record gives no point)

Three to four inches of rain fell across portions of eastern Clay county early Monday morning. This rain caused a portion of highway 50 East to flood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402765, 5402844.